Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 32, NWS Kansas City, MO

June 15, 20104 counties in Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 15, 2010, 2:43 PM CDT for 4 counties in Missouri; Johnson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2010, 2:43 PM CDT (19:43 UTC)
Expired
Jun 15, 2010, 6:30 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WGUS53 KEAX 151943
FFWEAX
KSC091-MOC037-095-101-107-152330-
/O.NEW.KEAX.FF.W.0032.100615T1943Z-100615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT TUE JUN 15 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 238 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED SLOW  
  MOVING SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. EARLY ESTIMATES OF THE RAINFALL RATES ARE THAT THESE  
  STORMS ARE PUTTING DOWN 2 INCHES PER HOURS...WHICH GIVEN THE       
  ALREADY SATURATED GROUND...WILL LEAD TO MORE FLASH FLOODING       
  ISSUES ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELTON...BLUE SPRINGS...BUCKNER...CONCORDIA...DE SOTO...EDGERTON...
  FAIRWAY...GARDNER...GRAIN VALLEY...GRANDVIEW...GREENWOOD...
  HIGGINSVILLE...INDEPENDENCE...LAKE LOTAWANA...LAKE QUIVIRA...
  LEAWOOD...LEE'S SUMMIT...LENEXA...LEXINGTON...MERRIAM...MISSION...
  MISSION HILLS...OAK GROVE...ODESSA...OLATHE...OVERLAND PARK...
  PLEASANT HILL...PRAIRIE VILLAGE...RAYMORE AND RAYTOWN.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

&&

LAT...LON 3896 9506 3899 9502 3899 9491 3903 9489
      3904 9479 3904 9461 3908 9460 3916 9413
      3914 9407 3918 9399 3915 9401 3914 9398
      3920 9388 3920 9376 3924 9363 3922 9350
      3878 9353 3874 9506

$$

CUTTER
2 follow-up statements
372 
WGUS73 KEAX 152224
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT TUE JUN 15 2010

MOC101-107-152238-
/O.CAN.KEAX.FF.W.0032.000000T0000Z-100615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON MO-LAFAYETTE MO-
524 PM CDT TUE JUN 15 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LAFAYETTE AND
NORTHERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3896 9506 3899 9502 3898 9497 3899 9491
      3903 9488 3904 9479 3893 9412 3879 9412
      3878 9413 3874 9506

$$

KSC091-MOC037-095-152330-
/O.CON.KEAX.FF.W.0032.000000T0000Z-100615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-CASS MO-JACKSON MO-
524 PM CDT TUE JUN 15 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN JACKSON AND NORTHERN CASS COUNTIES IN
WEST CENTRAL MISSOURI UNTIL 630 PM CDT...

SLOW MOVING SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVED 
ACROSS THE WARNED AREA THIS AFTERNOON. WHILE THE STORMS THAT 
PROMPTED THIS FLASH FLOOD WARNING HAVE MOVED OUT OF THE AREA...THE 
THREAT OF STILL MORE HEAVY RAIN REMAINS POSSIBLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BELTON...DE SOTO...EDGERTON...GARDNER...GRANDVIEW...GREENWOOD...LAKE
LOTAWANA...LEAWOOD...LEE'S SUMMIT...LENEXA...MERRIAM...MISSION
HILLS...OLATHE...OVERLAND PARK...PLEASANT HILL...PRAIRIE VILLAGE...
RAYMORE...SHAWNEE...LAKE WINNEBAGO AND LONE JACK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

&&

LAT...LON 3896 9506 3899 9502 3898 9497 3899 9491
      3903 9488 3904 9479 3893 9412 3879 9412
      3878 9413 3874 9506

$$

CUTTER
770 
WGUS73 KEAX 152331
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT TUE JUN 15 2010

KSC091-MOC037-095-152341-
/O.EXP.KEAX.FF.W.0032.000000T0000Z-100615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-CASS MO-JACKSON MO-
631 PM CDT TUE JUN 15 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHERN JACKSON AND NORTHERN CASS COUNTIES
IN WEST CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AT 630 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED 
AREA...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3896 9506 3899 9502 3898 9497 3899 9491
      3903 9488 3904 9479 3893 9412 3879 9412
      3878 9413 3874 9506

$$

CUTTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:40 AM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 6:40 AM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE JUN 15 2010

...UPDATED AVIATION...

.DISCUSSION...

MODEST LOW LEVEL JET WAS RESULTING IN WEAK ISENTROPIC ASCENT
(CENTERED AROUND 305K) ALONG A SW-NE ORIENTED BOUNDARY FROM SW KS
INTO NW MO EARLY THIS MORNING. SUFFICIENT CAPE WAS YIELDING
SCATTERED SHOWERS/STORMS ALONG THIS BOUNDARY...AND THESE STORMS MAY
GRADUALLY INTENSIFY AS THEY MOVED INTO IMPROVED DEEP LAYER SHEAR AND
SLIGHTLY MORE FAVORABLE MID-LEVEL INSTABILITY. BEST FORCING FOR
ELEVATED ASCENT WILL REMAIN OVER NE KS AND FAR NW MO THROUGH THIS
MORNING...WITH SOME LOCALIZED POTENTIAL FOR HEAVY RAIN AND MAYBE
SOME SMALL HAIL AS STORMS CONTINUE TO PROPAGATE NORTHWARD.

ONGOING ACTIVITY WILL SLOWLY LIFT THROUGH NW MO...WITH THE REST OF
THE CWA SEEING A GRADUAL DECREASE IN MID-HIGH CLOUD DEBRIS. EXPECT
MORE BREAKS THAN YESTERDAY...ALLOWING TEMPERATURES TO REACH THE
LOWER 80S WITH DWPTS HOLDING JUST SHY OF 70F. SEASONABLY STRONG
MID-LEVEL TROUGH EXTENDING FROM A CLOSED CENTER IN SOUTH DAKOTA SWWD
THROUGH WRN KS WILL PIVOT QUICKLY EASTWARD TODAY...PROVIDING LARGE
SCALE FORCING FOR ASCENT. DISSIPATING SURFACE BOUNDARY LEFT BEHIND
ONGOING STORMS WILL LIKELY BE ONE FOCUS FOR STORM INITIATION...WHICH
COULD OCCUR FAIRLY EARLY (18-20Z) GIVEN THE SPEED OF THE
AFOREMENTIONED WAVE. MID-LEVEL LAPSE RATES REMAIN RATHER POOR...BUT
COULD STILL SEE A STRONG STORM OR TWO GIVEN THE FAVORABLE DEEP LAYER
SHEAR.

ACTIVITY WILL EXIT EAST OF THE AREA EARLY THIS EVENING...WITH WEAK
SURFACE RIDGING TO KEEP THE REGION DRY THROUGH WEDNESDAY. MODEST LOW
LEVEL WARM ADVECTION MAY ALLOW FOR A FEW THUNDERSTORMS OVER WRN
MO/ERN KS WEDNESDAY NIGHT...BUT THIS ACTIVITY SHOULD SHIFT RAPIDLY
NORTHWARD AS THE ELEVATED MIXED LAYER SPREAD QUICKLY THROUGH THE
PLAINS AND EFFECTIVELY CAPS THE REGION...LEADING INTO A HOT...HUMID
AND BREEZY DAY ON THURSDAY.

BOOKBINDER

&&

.AVIATION...

SCT SHRA/TSRA WERE LINED UP NEAR A KMHK-KSTJ LINE...GENERALLY MOVING
NORTHEAST...WHILE THE STRATIFORM REGION OF A WEAKENING CONVECTIVE
SYSTEM TO THE SOUTH WAS EXPANDING NORTH TOWARDS THE KANSAS CITY
TERMINALS. EXPECTING WIDESPREAD LOW MVFR/IFR RESTRICTIONS WITHIN ANY
OF THE HEAVIER SHRA...WITH LOWER CONFIDENCE OF PATCHY HIGHER MVFR
CIGS EXPANDING IN COVERAGE THROUGH THE MORNING HOURS. ANTICIPATING
CIGS TO RISE INTO VFR RANGE DURING THE AFTERNOON...AND ALTHOUGH
SLIGHT CHANCES OF REDEVELOPING TSRA DO EXIST...PROBABILITIES APPEAR
TOO LOW TO INCLUDE IN THIS PACKAGE. CLEARING SKIES OVERNIGHT MAY
PROMOTE MVFR FOG...AND HAVE INCLUDED A TEMPO GROUP FOR THE MOST
FAVORED KSTJ SITE

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 15, 12:55 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT TUE JUN 15 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONSIDERABLE CLOUD COVER WILL LIMIT DAYTIME HEATING...BUT IN THE
PRESENCE OF A WEAK STATIONARY FRONT AND AN UPPER LEVEL DISTURBANCE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ALTHOUGH NO
SEVERE WEATHER IS EXPECTED WITH THE STORMS...BRIEF HEAVY RAINFALL
AND GUSTY WINDS ARE POSSIBLE. THE STORMS WILL DISSIPATE OR MOVE EAST
OUT OF THE OUTLOOK AREA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS MAY DEVELOP ACROSS EXTREME EASTERN KANSAS AND
EXTREME WESTERN MISSOURI WEDNESDAY AND WEDNESDAY NIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

OTHERWISE...A VERY WARM AND HUMID AIR MASS WILL BUILD INTO THE
OUTLOOK AREA FROM FRIDAY INTO EARLY NEXT WEEK. AFTERNOON HEAT INDICES
WILL BE AROUND 100 THROUGHOUT THIS PERIOD.

A WEAK COLD FRONT WILL ALSO BE PARKED JUST NORTH OF THE OUTLOOK AREA
FRIDAY THROUGH MONDAY. MUCH OF THE THUNDERSTORM ACTIVITY ASSOCIATED
WITH THE FRONT WILL BE NORTH OF THE OUTLOOK AREA...BUT SOME
THUNDERSTORM ACTIVITY MAY DRIFT INTO NORTHERN MISSOURI...MAINLY NORTH
OF ROUTE 36...THROUGH THE PERIOD. SEVERE WEATHER ALONG WITH HEAVY
RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Jun 15, 10:31 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     FLASH FLOOD      1 W OREGON              39.98N 95.16W
06/15/2010                   HOLT               MO   LAW ENFORCEMENT

            MUDSLIDES DUE TO HEAVY RAINFALL ALONG HIGHWAYS T AND ONE
            ELEVEN. IN ADDITION...PONDING OF WATER ON HIGHWAY 59 NEAR
            THE 75 MILE MARKER OF INTERSTATE 29...APPROXIMATELY 1-2 N
            OF OREGON.

&&

SFORTIN
Local storm report, Jun 15, 10:36 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      WHITE CLOUD             39.97N 95.30W
06/15/2010                   DONIPHAN           KS   LAW ENFORCEMENT

            DUCK CREEK OVERFLOW FLOODING HIGHWAY 7 NORTH AND WEST OF
            WHITE CLOUD.

&&

SFORTIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:08 PM CDTTornado WarningEAXAtchison22 min
Jun 14, 7:33 PM CDTTornado WarningEAXNodaway27 min
Jun 14, 8:05 PM CDTSpecial Weather StatementEAXNodaway25 min
Jun 14, 8:33 PM CDTSpecial Weather StatementEAXWorth27 min
Jun 14, 8:52 PM CDTSpecial Weather StatementEAXAndrew23 min
Jun 15, 5:59 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan4 hr
Jun 15, 7:25 AM CDTAreal Flood AdvisoryEAXAndrew, DeKalb, Gentry6 hr
Jun 15, 8:13 AM CDTAreal Flood AdvisoryEAXDaviess, Gentry, Harrison, Mercer, Putnam, Worth6 hr
Jun 15, 8:17 AM CDTAreal Flood AdvisoryEAXAndrew, Gentry, Holt, Nodaway, Worth6 hr
Jun 15, 9:05 AM CDTFlash Flood WarningEAXAndrew, Gentry, Holt, Nodaway4 hr
Jun 15, 12:59 PM CDTRiver Flood WarningEAXAndrew, Nodaway8 hr
Jun 15, 9:56 AM CDTRiver Flood WarningEAXWyandotte3 days

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.